Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2017, 6:00 PM CDT for Burleigh County, McLean County, Oliver County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 14, 2017, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, McLean County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141 WUUS53 KBIS 142300 SVRBIS NDC015-055-065-150000- /O.NEW.KBIS.SV.W.0064.170714T2300Z-170715T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 600 PM CDT FRI JUL 14 2017 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... Southeastern McLean County in south central North Dakota... Northern Burleigh County in south central North Dakota... Southeastern Oliver County in south central North Dakota... * Until 700 PM CDT * At 600 PM CDT, severe thunderstorms were located along a line extending from 9 miles northwest of Regan to 9 miles north of Lake Harmon, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near, Regan around 620 PM CDT. Wing around 635 PM CDT. Other locations impacted by these severe thunderstorms include Sanger, Price, New Johns Lake and Baldwin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4715 10119 4736 10074 4715 10013 4686 10075 TIME...MOT...LOC 2300Z 304DEG 27KT 4727 10064 4707 10103 HAIL...<.75IN WIND...60MPH $$ CJS
1 follow-up statement
393
WWUS53 KBIS 142327
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
627 PM CDT FRI JUL 14 2017
NDC055-142336-
/O.CAN.KBIS.SV.W.0064.000000T0000Z-170715T0000Z/
McLean ND-
627 PM CDT FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN COUNTY IS
CANCELLED...
The severe thunderstorms which prompted the warning have moved out of
McLean County.
LAT...LON 4712 10114 4716 10079 4716 10075 4717 10071
4717 10068 4715 10013 4686 10075
TIME...MOT...LOC 2326Z 278DEG 30KT 4704 10094
$$
NDC015-065-150000-
/O.CON.KBIS.SV.W.0064.000000T0000Z-170715T0000Z/
Burleigh ND-Oliver ND-
627 PM CDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL BURLEIGH AND SOUTHEASTERN OLIVER COUNTIES...
At 627 PM CDT, a severe thunderstorm was located 6 miles north of
Lake Harmon, or 14 miles north of Mandan, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Burleigh and southeastern Oliver Counties, including the
following locations: Price and Baldwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 10114 4716 10079 4716 10075 4717 10071
4717 10068 4715 10013 4686 10075
TIME...MOT...LOC 2326Z 278DEG 30KT 4704 10094
HAIL...<.75IN
WIND...60MPH
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:43 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 14, 4:43 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 443 PM CDT Fri Jul 14 2017 .UPDATE... Issued at 436 PM CDT Fri Jul 14 2017 Quick update for convective trends through 2130 UTC. Overall, convection has been more numerous, and perhaps a bit more intense, than the CAM suites through the 20 UTC RAP/HRRR. Damaging winds remain the primary threat given the very warm and deeply mixed lower troposphere with significant inverted-v soundings and down- draft CAPE around 1500-2000 j/kg. The secondary threat is large hail to golf ball size, followed by the potential for dry lightning in the early stages of convective growth. && .SHORT TERM...(This evening through Saturday) Issued at 211 PM CDT Fri Jul 14 2017 A broad upper level ridge is in place over much of Montana, with western and central North Dakota situated on the eastern periphery. With surface high pressure centered over southern Minnesota, southerly return flow will facilitate increasing temperatures and dewpoints. Because of these factors, a heat advisory is in effect through the early evening hours. Near record high temperatures will be possible over parts of western and central North Dakota. Regarding thunderstorm chances, a cold front that is currently located over eastern Montana will push into western and central North Dakota later this afternoon and evening. While the strongest forcing will remain north of the international border, water vapor satellite imagery does show a weakness riding along the ridge that should provide enough lift for isolated to scattered thunderstorms along the cold front as we erode afternoon capping. Decent instability will be in place with steep mid-level lapse rates, but shear will be modest at best. Given inverted V forecast soundings, strong winds look to be the greatest threat with any of the stronger cells. A marginal severe hail threat may also exist, but a hot boundary layer may limit hail size. SPC has placed most of western and central North Dakota in a marginal risk of severe weather, which seems reasonable based on the pattern and the latest high resolution guidance. Saturday will be dry and slightly cooler after the passage of the cold front. .LONG TERM...(Saturday night through Friday) Issued at 211 PM CDT Fri Jul 14 2017 Hot temperatures will quickly return on Sunday as the ridge amplifies and moves east. The ridge axis will move from central North Dakota into the eastern part of the state by late Sunday afternoon, placing our forecast area in southwest flow aloft. Highs near the century mark will once again be possible. Given the hot temperatures, minimum relative humidities below 20 percent, and gusty winds ranging from 20 to 30 mph, critical fire weather conditions will be possible on Sunday across parts of western and south central North Dakota. Because of these factors, a fire weather watch has been issued, mainly along and west of the Missouri River. A cold front will approach from the west on Sunday evening, bringing another chance for scattered showers and thunderstorms. At this time, the most favored area for strong to severe storms will be across the northwest and north central. SPC has much of the area outlined in a marginal risk for severe weather with their latest day 3 convective outlook. Monday will see cooler temperatures behind the cold front, and it appears as if the cooler weather may stick around through much of the week with highs generally in the 70s and 80s in the Tuesday through Thursday time frame. Fast moving waves through quasi-zonal flow will bring periodic chances of at least isolated showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 436 PM CDT Fri Jul 14 2017 Scattered strong to severe thunderstorms will continue across southwest and central North Dakota late this afternoon and evening. Large hail and damaging winds are possible. && .FIRE WEATHER... Issued at 211 PM CDT Fri Jul 14 2017 A cold front will push across western North Dakota late Sunday afternoon into the early evening. Winds are expected to shift from south and southwest, to northwesterly as the front sweeps through. The combination of the cold frontal passage, southerly sustained to 20 mph, temperatures around 100 degrees, minimum relative humidities as low as 17 percent, and very dry fuels, could produce critical fire weather conditions along and west of the Missouri River. Thus a Fire Weather Watch has been issued. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for NDZ017>020-031>034-040>045. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ009>011-017>021-031>035-040>045. && UPDATE...PA SHORT TERM...ZH LONG TERM...ZH AVIATION...PA FIRE WEATHER...KS
Hazardous weather outlook, Jul 14, 4:33 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 433 PM CDT Fri Jul 14 2017 NDZ003>005-011>013-018>023-025-032>037-040>048-050-051-152145- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Billings-Stark-Morton-Burleigh- Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 433 PM CDT Fri Jul 14 2017 /333 PM MDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Dangerous heat indexes are forecast for portions of western and central North Dakota through early evening. High temperatures ranging between 99F and 103F combined with increasing humidity has resulted in a heat advisory over most of western North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions are possible Sunday across southwest North Dakota. Highs in the upper 90s to around 100, minimum relative humidities below 20 percent, and sustained southerly winds near 20 mph could result in critical fire weather conditions. Widely scattered thunderstorms are forecast for Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017-031-152145- Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley- 433 PM CDT Fri Jul 14 2017 /333 PM MDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms, possibly severe, are expected across southwest and central North Dakota late this afternoon and evening. Damaging winds to 65 mph, quarter size hail and frequent lightning are possible. Dangerous heat indexes are forecast for portions of western and central North Dakota through early evening. High temperatures ranging between 99F and 103F combined with increasing humidity has resulted in a heat advisory over most of western North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions are possible Sunday across southwest North Dakota. Highs in the upper 90s to around 100, minimum relative humidities below 20 percent, and sustained southerly winds near 20 mph could result in critical fire weather conditions. Widely scattered thunderstorms are forecast for Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck at 701-223-4582. PA
In the hours before
Special weather statement, Jul 14, 4:04 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
404 PM CDT FRI JUL 14 2017
NDZ021-142145-
McLean ND-
404 PM CDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCLEAN COUNTY
UNTIL 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roseglen, or 19 miles west of Garrison, moving east at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Garrison, Max, Benedict, Roseglen, Emmet and White Shield.
Seek shelter indoors if you are in the path of this storm.
LAT...LON 4759 10106 4764 10193 4782 10193 4785 10126
4785 10106
TIME...MOT...LOC 2103Z 269DEG 25KT 4773 10182
CJSLocal storm report, Jul 14, 4:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
436 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 S NORWICH 48.19N 100.99W
07/14/2017 E1.75 INCH MCHENRY ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA.
&&Special weather statement, Jul 14, 4:59 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Bismarck ND 359 PM MDT FRI JUL 14 2017 NDZ033-142230- Stark ND- 359 PM MDT FRI JUL 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STARK COUNTY UNTIL 430 PM MDT... At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near Gladstone, or 14 miles east of Dickinson, moving east at 30 mph. Lightning and wind gusts up to 50 mph are expected with this storm. Little in the way of rain may fall. Locations impacted include... Richardton, Gladstone and Taylor. Seek shelter indoors if you are in the path of this storm. LAT...LON 4671 10264 4689 10264 4692 10210 4667 10209 TIME...MOT...LOC 2157Z 269DEG 26KT 4680 10251 CJS
Special weather statement, Jul 14, 5:24 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
424 PM MDT FRI JUL 14 2017
NDZ044-142300-
Adams ND-
424 PM MDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS COUNTY UNTIL
500 PM MDT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Haynes, or 12 miles northeast of Hettinger, moving
east at 25 mph.
Wind gusts to 50 mph will be possible with this storm. Lightning may
occur with little rainfall, which may lead to grass fires starting.
This storm will remain over mainly rural areas of southeastern Adams
County.
Seek shelter indoors if you are in the path of this storm.
LAT...LON 4604 10256 4620 10256 4621 10250 4621 10200
4600 10200
TIME...MOT...LOC 2224Z 270DEG 22KT 4613 10244
CJSLocal storm report, Jul 14, 5:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL VOLTAIRE 48.02N 100.84W
07/14/2017 E1.00 INCH MCHENRY ND PUBLIC
REPORT RELAYED TO NWS FROM MEDIA.
&&
JPMLocal storm report, Jul 14, 5:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 5 ENE RUSO 47.86N 100.84W
07/14/2017 E1.00 INCH MCHENRY ND PUBLIC
CORRECTION TO LOCATION FROM VOLTAIRE TO 11
SOUTH VOLTAIRE (5 MILES ENE RUSO). REPORT
RELAYED TO NWS THROUGH MEDIA.
&&
JPMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:01 AM CDT | Heat Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dunn, Golden Valley and 9 more | 16 hr |
| Jul 14, 2:51 PM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more | 22 hr |
| Jul 14, 3:32 PM CDT | Special Weather Statement | BIS | Pierce | 28 min |
| Jul 14, 3:51 PM CDT | Special Weather Statement | BIS | Ward | 24 min |
| Jul 14, 3:59 PM CDT | Special Weather Statement | BIS | Mercer | 46 min |
| Jul 14, 4:04 PM CDT | Special Weather Statement | BIS | McLean | 41 min |
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| Jul 14, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 43 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | BIS | Stark | 31 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 43 min |
| Jul 14, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Sheridan | 60 min |
| Jul 14, 5:24 PM CDT | Special Weather Statement | BIS | Adams | 36 min |
| Jul 14, 6:11 PM CDT | Special Weather Statement | BIS | Grant | 49 min |
| Jul 14, 6:46 PM CDT | Special Weather Statement | BIS | Burleigh, Morton | 44 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.